H-Index
70
Scimago Lab
powered by Scopus
Clarivate
Analytics
Formerly the IP & Science
business of Thomson Reuters

Logo




eISSN: 1643-3750

Get your full text copy in PDF

No pain, no gain: exercise-induced rhabdomyolysis associated with the performance enhancer herbal supplement ephedra.

Christine E. Stahl, Cesar V. Borlongan, Harold Szerlip, Molly Szerlip

Med Sci Monit 2006; 12(9): CS81-84

ID: 455262


BACKGROUND: We describe a rare case of severe rhabdomyolysis provoked by ingestion of a performance-enhancer herbal supplement containing ephedra. CASE REPORT: A healthy 21-year-old Army soldier complained of "complete muscle failure" after collapsing at the end of Army Physical Fitness Test. The patient was found to be tachycardic and hypotensive, but his vital signs quickly stabilized after receiving sodium chloride in the ambulance. Physical examination of the patient, including a thorough neuromuscular exam, was unremarkable. Urine tested positive for myoglobin. Initial creatinine kinase was 426 U/L, which increased to a maximum creatinine kinase of 241,418 ti/IL by hospital day 6. The patient also developed acute renal failure secondary to pigment-induced actute tubular necrosis. He was treated with bicarbonate-containing fluid. The patient's creatinine kinase and renal function had normalized at one month follow-up. A muscle biopsy was negative for underlying neuromuscular disease. His past medical history was only notable for the patient having taken 2 tablets of an herbal supplement containing ephedra every day for a month leading to his physical fitness test. CONCLUSIONS: Rhabdomvolvsis and myoglobinuric renal failure associated with ephedra use are a very uncommion occurrence, but a significant clinical event that should be closely monitored due to rampant use by young adults of ephedra-containing dietary supplements.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree